Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 69, NWS Memphis, TN

June 23, 2014Alcorn County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 23, 2014, 2:12 PM CDT for Alcorn County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 2:12 PM CDT (19:12 UTC)
Expired
Jun 23, 2014, 4:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Alcorn County, MS

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS54 KMEG 231912
FFWMEG
MSC003-232115-
/O.NEW.KMEG.FF.W.0069.140623T1912Z-140623T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ALCORN COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 210 PM CDT... 1INCH OF RAINFALL HAS OCCURRED OVER THE PAST 
HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL INCH 
OF RAIN

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS IN CORINTH

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3499 8867 3497 8844 3480 8844 3479 8869

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:47 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 23, 12:47 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1247 PM CDT MON JUN 23 2014

.UPDATE...

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 1148 AM CDT MON JUN 23 2014/

UPDATE...
A SOUTHEASTWARD MOVING LINEAR MCS THAT MOVED THROUGH OK AND EAST
TX HAD MOSTLY DISSIPATED AT MIDMORNING. GOES VISIBLE IMAGERY
SHOWED A RESULTING MCV OVER EAST CENTRAL OK. MOVEMENT OF THE MCV
INITIALLY APPEARED TO BE EAST/SOUTHEAST.

EXPECT SIMILAR CONDITIONS THIS AFTERNOON TO THE PAST SEVERAL
DAYS...WITH SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL AND OCCASIONAL MICROBURSTS. 850-500MB LAPSE RATES WILL
BE LESS STEEP THAN ON SUNDAY...WHICH WILL LIMIT THE LARGE HAIL
POTENTIAL SOMEWHAT. MAIN CONCERN IS WET MICROBURST POTENTIAL FROM
PRECIP LOADING AND ENTRAINMENT OF STRONGER MIDLEVEL WINDS AHEAD OF
THE APPROACHING MIDLEVEL MCV.

EXPECT STORMS TO GRADUALLY EXPANDING IN COVERAGE AS THEY LIFT
NORTHEAST FROM THE DELTA THROUGH THE REMAINDER OF THE MIDSOUTH THIS
AFTERNOON. TONIGHT SHOULD SEE LESS OF A DIURNAL DECREASE IN STORM
COVERAGE THIS EVENING... AS THE EASTERN OK MCV LIFTS INTO AR AND
BECOMES CONSOLIDATED WITH A SYNOPTIC SCALE MIDLEVEL TROF.

PWB

PREV DISCUSSION... /ISSUED 626 AM CDT MON JUN 23 2014/

DISCUSSION...

UPDATED FOR THE 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 358 AM CDT MON JUN 23 2014/

DISCUSSION...
NO RAIN AT THE CURRENT TIME ACROSS THE MIDSOUTH BUT THAT WILL
CHANGE SOON AND IT LOOKS LIKE WE WILL SEE QUITE A LOT OF RAINFALL
OVER THE NEXT 5 DAYS OR SO. GUIDANCE HAS BACKED OFF A BIT IN
BUILDING THE RIDGE BACK OVER THE MIDSOUTH DURING THE LATER PART OF
THE WORK WEEK.

EARLY MORNING TEMPERATURES ARE IN THE LOW TO MIDDLE 70S WITH DEW
POINTS IN THE UPPER 60S TO LOW 70S. THE NORMALLY COOLER LOCATIONS
ACROSS THE MIDSOUTH WILL LIKELY FALL INTO THE UPPER 60S BY
SUNRISE...WITH MOST AREAS REMAINING IN THE LOW 70S. RAIN AND
THUNDERSTORMS WILL LIKELY BEGIN TO DEVELOP QUICKLY AFTER SUNRISE
TODAY AS THE ATMOSPHERE BECOMES MORE UNSTABLE. MDPI AND WINDEX
VALUES OVER 1.0 AND 55 RESPECTIVELY ALONG WITH WEAK STEERING FLOW
AND PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES ALL INDICATE THAT
WET MICROBURSTS ARE LIKELY THIS AFTERNOON. WET MICROBURSTS OFTEN
PRODUCE VERY LOCALIZED BUT SOMETIMES VERY SIGNIFICANT DAMAGE.
MODELS SUGGEST PRECIPITABLE WATER VALUES COULD APPROACH...OR EVEN
EXCEED TWO INCHES THIS AFTERNOON. AS A RESULT...STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. RAINFALL RATES OVER
TWO INCHES PER HOUR ARE POSSIBLE. STEERING FLOW WILL ALSO BE WEAK
RESULTING IN SLOW MOVING STORMS. THIS COMBINATION OF SLOW MOVING
STORMS PRODUCING HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING. HOWEVER...NEITHER FLOODING...NOR DAMAGE FROM MICROBURSTS
ARE EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT MENTION OF SEVERE
THUNDERSTORMS IN THE HAZARDOUS WEATHER OUTLOOK. HPC 1-5 DAY QPF
ACCUMULATIONS ARE ABOUT 2 INCHES OR LESS...UNFORTUNATELY...DUE TO
THE HIT AND MISS NATURE OF THE EXPECTED STORMS SOME LOCATIONS MAY
GET THEIR 2 INCHES OR MORE IN JUST A FEW MINUTES...WHILE IT MAY BE
DRY A STREET OR TWO AWAY. THUS IS THE NATURE OF SUMMERTIME
STORMS.

WE SHOULD SEE SLIGHTLY COOLER TEMPERATURES OVER THE NEXT SEVERAL
DAYS AS THE RESULT OF EXTENSIVE CLOUD COVER...AND LOWER THICKNESSES.
ADDITIONALLY...RAIN COOLED AIR WILL PROVIDE SOME RELIEF DURING THE
AFTERNOON HOURS.

IT LOOKS LIKE WE WILL REMAIN IN A VERY SIMILAR WEATHER PATTERN
DURING THE UPCOMING WORK WEEK. A SHORTWAVE TROUGH WILL SLOWLY
TRACK ACROSS THE MIDSOUTH THIS AFTERNOON THROUGH TUESDAY AFTERNOON
WITH ANOTHER TROUGH MAKING THE TREK THURSDAY THROUGH FRIDAY. THIS
SECOND TROUGH IS A BIT OF A CHANGE FROM PREVIOUS FORECASTS. IF IT
PANS OUT WE CAN EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES...HIGHS
IN THE MID TO UPPER 80S...AND CONTINUED ENHANCED RAIN CHANCES.

THERE IS STILL SOME INDICATION THAT THE RIDGE WILL TRY TO BUILD
BACK ACROSS THE REGION OVER THE WEEKEND...BUT NOT AS CONFIDENT IN
THAT SOLUTION BASED ON MODEL TRENDS. WILL KEEP SLIGHT CHANCE TO
LOW CHANCE POPS IN THE FORECAST SATURDAY AND SUNDAY WITH NEAR
NORMAL TEMPERATURES.

30

AVIATION...
18Z TAF CYCLE

THUNDERSTORMS ARE AROUND MOST OF THE TAF SITES RIGHT NOW. THEY WILL
REMAIN A THREAT THIS AFERNOON INTO EVENING. MICROBURSTS A THREAT
ALONG WITH VARIABLE 40 KNOT GUSTS. EXPECT MORE DEVELOPMENT
OVERNIGHT. LOWER CEILING TO DEVELOP LATER TONIGHT. WINDS SHOULD
REMAIN SOUTHERLY.

WER

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 23, 3:07 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 AM CDT MON JUN 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
307 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS AFTERNOON
INTO THE EVENING HOURS. STRONG WINDS...SMALL HAIL AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. STRONG WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT MON JUN 23 2014

ARZ036-TNZ088-231900-
CRITTENDEN AR-SHELBY TN-
124 PM CDT MON JUN 23 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  EXTREME EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER MIDTOWN MEMPHIS AT 124 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...CORDOVA AND MILLINGTON...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3539 8987 3539 8979 3538 8978 3540 8978
      3540 8975 3531 8963 3525 8964 3502 8997
      3514 9013
TIME...MOT...LOC 1824Z 225DEG 15KT 3515 8997

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.